New Mexico, 2013Flash Flood in New Mexico, August 13, 2013
August 13, 2013 · NWS EPZ · 1 event in 1 county or zone
An upper high was located near the New Mexico-Mexico border region with weak flow aloft. A moist southeast surface flow beneath this high allowed dew points to remain in the mid to upper 50s across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper high was located near the New Mexico-Mexico border region with weak flow aloft. A moist southeast surface flow beneath this high allowed dew points to remain in the mid to upper 50s across the region. This combination led to ample instability with slow moving storms to produce localized flash flooding in Grant County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 13, 1:28 PM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 13, 1:28 PM MST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
228 PM MDT TUE AUG 13 2013
.SYNOPSIS...
HIGH PRESSURE ALOFT ANCHORED OVER THE SOUTHWESTERN U.S. WILL KEEP
TEMPERATURES WARM ACROSS THE BORDERLAND THROUGH THE REST OF THE
WEEK. AFTERNOON HIGHS WILL AVERAGE 4 TO 7 DEGREES ABOVE NORMAL.
MODERATE MONSOON MOISTURE REMAINS TRAPPED IN THE AIRMASS OVER
THE REGION. WARM DAYTIME TEMPERATURES WILL WORK IN CONCERT WITH
THE MOISTURE TO PRODUCE UNSTABLE AFTERNOON CONDITIONS. THE RESULT
WILL BE MORE ISOLATED TO SCATTERED STORMS EACH AFTERNOON ACROSS
THE REGION. BETTER STORM CHANCES FOR EAST AREAS WEDNESDAY AND
THURSDAY...AND WESTERN AREAS FRIDAY AND SATURDAY.
&&
.DISCUSSION...
HIGH PRESSURE ALOFT AND TRAPPED MONSOON MOISTURE BELOW PRETTY MUCH
DESCRIBE THE PATTERN FOR MUCH OF THE FORECAST PERIOD. MODELS SHOW
A BROAD AND FAIRLY WEAK UPPER TROUGH WILL SWEEP SE ACROSS THE N
U.S. PLAINS TONIGHT. THIS ALLOWS SURFACE HIGH PRESSURE OVER THE
MID-WEST TO PUSH A SURFACE FRONTAL BOUNDARY SOUTH AND WEST UP
AGAINST THE ROCKIES AND INTO N TEXAS TONIGHT AND TOMORROW. MODELS
USE THIS FRONT AS A FOCUS FOR CONVECTIVE ACTIVITY TONIGHT AND
WEDNESDAY. THE QUESTION IS: DOES THIS FEATURE GET INTO AND IMPACT
OUR FORECAST AREA. MODELS SUGGEST THE ANSWER IS NO. BUT IT DOES
COME CLOSE WITH A SLOSH UP AGAINST THE CENTRAL NM MOUNTAIN CHAIN
TONIGHT. THE LAST FRONT PUSHED FARTHER WEST THAN THE MODELS
INDICATED IT WOULD. DESPITE THIS...THE GFS...NAM...ECMWF ALL
SUGGEST IT WILL FALL SHORT OF PUSHING INTO THE AREA. WE'VE HEDGE
OUR BETS JUST A BIT...AND HAVE SLIGHTLY ELEVATED E ZONE POPS OVER
W ZONE POPS FOR WED/THU. DEWPOINTS MAY CREEP UP AND THERE COULD BE
A WEAK UPPER IMPULSE DROPPING IN OVER THE FRONT FROM THE NW.
THE FRONT QUICKLY WASHES OUT AND RETREATS EAST THU AS THE UPPER
HIGH BEGINS TO DRIFT WEST OF THE CWFA. PCPN FOCUS FEATURES LOOK
ABSENT...BUT MOISTURE REMAINS NEAR 1" PW. TEMPS WILL BE QUITE WARM
WITH AFTERNOON TEMPS STILL 4-8 DEGREES ABOVE NORMALS. THUS DAILY
DESTABILIZATION LOOKS PROBABLE. FOR FRI...SLIGHTLY DRIER AIR MOVES
IN ALOFT ON THE NORTHERLY FLOW ON THE E SIDE OF THE UPPER HIGH.
EXPECT FEWER STORMS E AND MORE STORMS WEST FOR FRI.
SATURDAY ONWARD...THE RIDGE SMEARS BACK EAST A BIT AS A WEST COAST
TROUGH PUSHES TOWARD THE GREAT BASIN. THIS ALLOWS THE RELATIVELY
DIFFUSE MONSOON MOISTURE PLUME TO MOVE OVER ALL ZONES. WE SHOULD
GO TO A DIURNAL CONVECTIVE PATTERN WILL ALL LOWLAND ZONES NEARLY
EQUAL ON PCPN CHANCES...WITH THE MTN ZONES FAVORED FOR SCATTERED
COVERAGE.
&&
.AVIATION...VALID 14/00Z-15/00Z.
-SHRA/TSRA THRU 06Z ACROSS MAINLY HIGHER TERRAIN WITH A FEW SHOWERS
DRIFTING EAST OVER THE LOWLANDS. OTHERWISE VFR CONDITIONS WILL
REMAIN THE GENERAL RULE ACROSS THE REGION WITH SCT060-080
SCT-BKN150-200 AND SFC WINDS GENERALLY REMAINING BELOW 12 KNOTS.
26-GRZYWACZ
&&
.FIRE WEATHER...
UPPER HIGH OVER REGION WILL SHIFT INTO THE FAR SW NM/SE AZ REGION
AND REMAIN NEARLY STATIONARY THROUGH THE WEEKEND. THIS WILL KEEP
UPPER LEVEL WINDS LIGHT WHICH IN TURN WILL KEEP SMOKE DISPERSION
POOR TO FAIR. AS A MORE NORTHERLY FLOW ALOFT STRENGTHENS THERE WILL
BE A LITTLE DRIER AIR MOVING IN ALOFT...BUT THERE WILL BE A WEAK
BACK DOOR COLD FRONT MOVING IN THURSDAY WHICH WILL BRING BACK A
QUICK SURGE OF MOISTURE. IN GENERAL THOUGH...ISOLATED DAILY
THUNDERSTORM COVERAGE WILL CONTINUE FOR THE LOWLANDS WITH SCATTERED
COVERAGE FOR AREA MOUNTAINS. TEMPERATURES WILL REMAIN NEAR TO ABOUT
5 DEGREES ABOVE NORMAL THROUGH THE WEEKEND WITH SOME LOWLAND
LOCATIONS POSSIBLY APPROACHING THE CENTURY MARK AGAIN STARTING
FRIDAY WITH MINIMUM RELATIVE HUMIDITIES BACK INTO THE TEENS.
26-GRZYWACZ
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 76 95 75 96 76 / 10 10 20 20 20
SIERRA BLANCA 74 93 74 96 74 / 10 10 20 10 10
LAS CRUCES 71 93 71 97 72 / 10 10 20 20 20
ALAMOGORDO 68 94 71 95 71 / 10 20 20 30 20
CLOUDCROFT 50 68 49 70 51 / 30 30 30 40 30
TRUTH OR CONSEQUENCES 66 91 67 94 68 / 10 10 20 20 20
SILVER CITY 60 83 64 86 62 / 20 20 20 30 30
DEMING 69 93 69 95 70 / 10 10 20 20 20
LORDSBURG 67 93 67 95 68 / 10 20 20 10 20
WEST EL PASO METRO 73 94 74 97 74 / 10 20 20 10 10
DELL CITY 68 93 65 96 68 / 10 20 20 30 20
FORT HANCOCK 75 97 73 98 75 / 10 10 20 10 10
LOMA LINDA 68 86 71 92 70 / 20 20 20 20 20
FABENS 74 95 73 96 74 / 10 10 20 20 10
SANTA TERESA 71 94 74 96 73 / 10 20 20 10 20
WHITE SANDS HQ 73 92 73 97 74 / 10 10 20 20 20
JORNADA RANGE 70 92 71 97 71 / 10 10 20 20 20
HATCH 70 90 71 93 71 / 10 10 20 20 20
COLUMBUS 71 93 72 95 71 / 10 20 20 20 20
OROGRANDE 72 94 73 97 74 / 10 20 20 30 20
MAYHILL 55 78 53 79 57 / 30 30 30 40 30
MESCALERO 52 79 51 81 55 / 30 30 30 40 30
TIMBERON 56 78 54 77 57 / 30 30 30 40 30
WINSTON 56 80 56 79 58 / 20 30 20 30 30
HILLSBORO 63 85 67 89 66 / 20 20 20 20 20
SPACEPORT 68 90 69 94 69 / 10 20 20 20 20
LAKE ROBERTS 57 81 57 81 59 / 30 30 20 30 30
HURLEY 61 85 65 85 64 / 20 20 20 20 20
CLIFF 55 90 59 92 59 / 20 20 20 20 20
MULE CREEK 54 88 58 89 58 / 20 20 20 20 20
FAYWOOD 63 85 67 88 66 / 20 20 20 20 20
ANIMAS 68 91 69 94 68 / 10 20 20 10 20
HACHITA 68 92 69 96 68 / 10 10 20 10 20
ANTELOPE WELLS 66 91 67 93 66 / 10 20 10 10 20
CLOVERDALE 62 83 66 87 64 / 20 20 20 10 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
14/26
Hazardous weather outlook, Aug 13, 10:11 AM MST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT TUE AUG 13 2013
NMZ401>417-TXZ418>424-141715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1111 AM MDT TUE AUG 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MODERATE MOISTURE REMAINS IN PLACE. DAYTIME HEATING WILL GENERATE
INSTABILITY AND HELP TO PRODUCE ISOLATED TO SCATTERED
THUNDERSTORMS. BETTER COVERAGE OVER MOUNTAINS. SOME OF THE STORMS
MAY PRODUCE PERIODS OF HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS
UP TO 45 MPH. LOCALIZED MINOR FLOODING POSSIBLE ALONG DRAINAGES
AND LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DAILY HIT AND MISS THUNDERSTORM ACTIVITY THROUGH THE PERIOD.
SOME POTENTIAL FOR INCREASED STORM ACTIVITY AND STRENGTH OVER
AREAS EAST OF THE RIO GRANDE WEDNESDAY AFTERNOON THROUGH THURSDAY
WITH A WEAK BACKDOOR FOCUS. ELSEWHERE SLIGHT CHANCE TO ISOLATED
OVER THE LOWLANDS. SCATTERED STORMS EXPECTED OVER THE MOUNTAINS.
FRIDAY AND SATURDAY EXPECT SOME REDUCTION IN STORMS AS DRIER AIR
MOVES IN FROM THE NORTH. PRIMARY IMPACTS WITH STORMS WILL BE
LOCALIZED FLOODING WITH ISOLATED HEAVY RAIN AND SLOW MOVING
STORMS. TEMPERATURES THROUGH THE PERIOD WILL RUN 3-7 DEGREES ABOVE
NORMAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS SHOULD REPORT
ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND
LOCAL LAW ENFORCEMENT.
BIRD
In the hours before
Special weather statement, Aug 13, 3:43 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
443 PM MDT TUE AUG 13 2013
NMZ401>403-132330-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-SOUTHERN GILA
HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
443 PM MDT TUE AUG 13 2013
...STRONG THUNDERSTORMS THREATENING CENTRAL GRANT COUNTY THROUGH 530
PM MDT...
AT 438 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM ALONG STATE HIGHWAY 15 ABOUT 7 MILES SOUTH OF
LAKE ROBERTS. THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. HAIL MAY
ACCUMULATE ON PARTS OF HIGHWAY 15 BETWEEN SILVER CITY AND LAKE
ROBERTS.
ADDITIONAL THUNDERSTORMS MAY DEVELOP CLOSER TO PINOS ALTOS AND
SILVER CITY IN THE NEXT HOUR OR SO.
LOCATIONS WHICH MAY BE IMPACTED INCLUDE...
SILVER CITY...
SAN LORENZO...
LAKE ROBERTS...
GEORGETOWN...
COONEY...
CAMP THUNDERBIRD...
LITTLE WALNUT VILLAGE...
ARENAS VALLEY...
COBRE...
FIERRO...
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
HARDIMAN
Flash Flood, Grant
- When
- August 13, 4:44 PM MST to 6:00 PM MST
- Where
- Grant County, 0.61 mi SSE of Arenas Vly to 0.57 mi WSW of Bayard
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.772, -108.175
Street flooding was reported in Bayard making roads difficult to pass through.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, August 13, 2013$1.3 million · 7 events
- Wildfire in Utah, August 13 to 18, 2013$700,000 · 1 event
- Tornado and Damaging Winds in New Jersey, August 13, 2013$320,000 · EF0 · 12 events
- Flash Flood in Ohio, August 13, 2013$450,000 · 1 event
- Flash Flood in New York, August 13, 2013$200,000 · 1 event
- Hail in South Dakota, August 13, 2013$85,000 · 1.25 in hail · 3 events
- Damaging Winds and Lightning Strike in Louisiana, August 13, 2013$70,000 · 53 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, August 13, 2013$41,000 · 50 kt wind · 4 events
- Damaging Winds in Delaware, August 13, 2013$25,000 · 65 kt wind · 3 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 20139 events
- Flash Flooding and Flooding in New Jersey, August 13 to 15, 20139 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 20138 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473570.